Objective: To report a case of left lower extremity deep vein thrombosis (DVT) and bilateral pulmonary embolisms in a patient who initiated the human chorionic gonadotropin (HCG) diet 2 weeks prior to presentation.
Case summary: A 64-year-old white female presented with leg swelling and shortness of breath. Lower extremity ultrasound revealed left leg DVT, and a computed tomography angiogram revealed bilateral pulmonary embolisms. A complete history and physical examination were unremarkable for any risk factors for acute thrombosis, with the exception of the initiation of the HCG diet approximately 2 weeks prior to presentation; the patient was taking 20 sublingual drops of HCG twice daily. Results of her hypercoagulable workup were negative. Upon admission, therapy was started with enoxaparin 120 mg subcutaneously twice daily and warfarin 5 mg orally once daily. According to the Naranjo probability scale, initiation of the HCG diet was a probable cause of our patient's adverse effects.
Discussion: The HCG diet has very few efficacy studies and no significant safety studies associated with its use. Six relevant studies were identified for assessment of efficacy, and only 1 was associated with a significant weight reduction in the HCG diet study population. All of these studies evaluated the use of the HCG diet via injections of the hormone and significant calorie restriction, which is known as the Simeons method. Currently marketed HCG products include sublingual drops, lozenges, and pellets, but none of these methods has an evidence-based efficacy and safety standard.
Conclusions: As popularity of the HCG diet continues to increase, so do the potential adverse events associated with the management of weight loss via an unproven strategy. Patient safety information regarding this dieting strategy should be recognized by medical professionals.